Hail, Crow Wing
- When
- June 21, 8:42 PM CST
- Where
- Crow Wing County, Pequot Lakes Arpt
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.600, -94.220
A thunderstorm intensified over Crow Wing County on June 21 and produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A thunderstorm intensified over Crow Wing County on June 21 and produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 21, 5:49 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 649 PM CDT Wed Jun 21 2017 .SHORT TERM...(This evening through Thursday) Issued at 247 PM CDT Wed Jun 21 2017 Overall a seasonal weather pattern through Thursday with a few chances for precipitation on the way. Today there is a possibility for two rounds of showers and thunderstorms for parts of the Northland: first this afternoon with widely scattered showers and a few embedded storms north of the Iron Range this afternoon, then a second round of isolated, potentially strong to severe thunderstorms across northern Minnesota this evening into tonight with additional isolated to scattered showers/storms possible in northern Wisconsin. Mainly sunny Thursday for areas north of the cold front Thursday with a few post-frontal showers possible in northeast Minnesota. Along the frontal zone in east-central MN into northwest Wisconsin scattered showers and storms may develop in the afternoon. On the synoptic scale a mainly zonal jet streak across the CONUS/Canada border across much of North America will lead to a fairly progressive pattern in the short term. A weak upper low across central Manitoba will deepen as it drifts southeast today into tomorrow with a surface low nearly co-located with the upper low. An occluded front associated with this low stretches south across central North Dakota, with a warm front from central ND southeast across eastern SD towards western IA. As this front moves east, a narrow ribbon of instability will advect northward into the Red River Valley and east into northwest to north-central MN tonight. With strong winds aloft and around 500-1000 j/kg MUCAPE available, there is a narrow window for strong to severe storms to develop along the frontal zone late tonight, mainly from the Brainerd Lakes area north through Walker towards the international border. As storms reach the US-53 corridor in northeast Minnesota they are expected to weaken as they outrun the best elevated instability, transitioning to showers. These showers may linger into northwest Wisconsin late tonight. Patchy fog is possible behind the front, mainly in the Brainerd Lakes to Lake Mille Lacs area. Lows in the 50s. On Thursday mainly sunny skies to start with highs rising into the low to mid 70s, just about normal for mid to late June. A few post- frontal showers are possible in northeast Minnesota but otherwise just some clouds and breezy winds expected in NE MN. In northwest Wisconsin closer to the frontal zone a late-day round of showers and storms are possible, but severe storms are not expected. .LONG TERM...(Thursday night through Wednesday) Issued at 247 PM CDT Wed Jun 21 2017 The extended forecast period continues to highlight on-and-off chances of showers and thunderstorms, along with a cooler than normal weekend. Some lingering small chances of showers and storms will be possible Thursday night into Friday morning as a persistent cut-off upper- level low continues to slowly advance eastward across extreme northwestern Ontario Canada. A strong 110+ kt upper-level jet situated over the southern periphery of the low will dive southeastward during the day Friday. The best chances of these showers/storms will be over the northern sections of the forecast area as a stronger lobe of mid-level positive vorticity advection will brush just across the Canadian border. The northwest flow pattern continues through the day Friday, so more chances of precipitation will continue, especially along the International Border. Friday night and Saturday morning look to be mainly dry until a more compact and concentrated mid-level shortwave advances into the area during the day Saturday. The 21.12z synoptic guidance is still showing some disagreements in the spatial displacement of the trough, with the GFS being the farthest south and quickest, compared to the NAM and ECMWF solutions. This GFS solution is actually similar to the 21.00z run from dProg/dt analysis, so there appears to be some slight waffling in the model solutions. The overall consensus of this wave is that the bulk of the vorticity will stay to the south of the Northland. Still, the forcing for showers and storms will remain, especially over the northern portions of the Northland where isentropic upglide will be enhanced due to northerly flow on the poleward side of the shortwave. Analysis of severe potential Saturday afternoon and evening doesn't show anything that really stands out, except for increasing instability as low-level lapse rates steepen. MLCAPE values should range from a few hundred up to ~700 J/kg, so not especially high. Deep layer shear and Pwat values look pretty low as well, with values of 25-30 kts and 0.70 to 0.90", respectively. We will remain underneath the influence of an upper-level trough that will continue to influence our weather pattern. A couple of mid- level shortwaves will provide us with continued chances of showers, and possibly some thunderstorms Sunday afternoon and evening. This northwest flow around the cyclonic circulation of the upper-level low will bring a few surges of cold air advection, so some cooler temperatures will settle in for Friday through Monday, with high temperatures in the lower to mid 60s, with some 70s creeping back into the area for Monday. These temperatures are about 5 to 10 degrees below seasonal averages. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 640 PM CDT Wed Jun 21 2017 A cold front will move eastward across the Northland tonight, with another weak wave moving across the region on Thursday. The cold front will bring some showers, as well as a few thunderstorms. Some of the storms may be strong this evening, especially at KINL and KBRD. The precipitation should generally move out of the area later tonight and early Thursday, with high pressure moving into the region on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DLH 55 74 52 67 / 70 10 20 20 INL 52 71 51 62 / 80 10 30 40 BRD 56 73 53 66 / 50 20 10 10 HYR 59 75 52 69 / 50 40 20 20 ASX 55 76 53 69 / 60 20 20 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...JTS AVIATION...DAP
Hazardous Weather Outlook National Weather Service Duluth MN 253 PM CDT Wed Jun 21 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221215- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 253 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Late this afternoon, an isolated thunderstorm is possible across northern Minnesota along and north of the Iron Range. A second round of storms is expected this evening when a line of isolated to scattered storms move east across north-central Minnesota. Some storms could be strong to severe, especially in places such as Walker and the Brainerd Lakes area, with storms weakening as they reach the Highway 53 corridor. The strongest storms will be capable of producing up to quarter size hail and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few thunderstorms are possible across east-central Minnesota into northwest Wisconsin Thursday afternoon. These storms are not expected to be severe. Weak thunderstorms are forecast across northeast Minnesota and northwest Wisconsin for the afternoon and early evening hours of both Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated this afternoon or tonight. LSZ121-140>148-221215- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 253 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Weak thunderstorms are possible over western Lake Superior later this evening and overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Weak thunderstorms are possible near the shores of western Lake Superior during the afternoon and evening of both Saturday and Sunday. JJM/JTS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
716 PM CDT WED JUN 21 2017
MNZ010-220045-
Koochiching-
716 PM CDT WED JUN 21 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING
COUNTY...
At 715 PM CDT, a strong thunderstorm was over Ponemah, or 37 miles
north of Bemidji, moving northeast at 55 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
this storm will remain over mainly rural areas of west central
Koochiching County.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4828 9443 4836 9420 4809 9399 4801 9442
4802 9443
TIME...MOT...LOC 0015Z 246DEG 50KT 4803 9486
DAPSpecial Weather Statement
National Weather Service Duluth MN
931 PM CDT WED JUN 21 2017
MNZ025-026-220300-
North Cass-South Itasca-
931 PM CDT WED JUN 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ITASCA AND
NORTHEASTERN CASS COUNTIES...
At 931 PM CDT, an area of strong thunderstorms was 11 miles north of
Leech Lake, or 16 miles north of Walker, moving east at 45 mph.
Wind gusts up to 40 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
These storms will be near...
Federal Dam around 945 PM CDT.
Bena around 950 PM CDT.
Ball Club around 1000 PM CDT.
Other locations impacted by these storms include Six Mile Lake, Ball
Club Lake, Portage Lake, Cass Lake, Mud Lake, Goose Lake, and Schley.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4741 9442 4743 9441 4743 9437 4741 9432
4744 9425 4746 9397 4746 9389 4720 9388
4723 9459 4741 9460
TIME...MOT...LOC 0231Z 268DEG 37KT 4732 9449
DAPSpecial Weather Statement National Weather Service Duluth MN 932 PM CDT WED JUN 21 2017 MNZ033-034-220300- Crow Wing-South Cass- 932 PM CDT WED JUN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND CENTRAL CROW WING COUNTIES... At 932 PM CDT, a strong thunderstorm was near Pequot Lakes, or 17 miles northwest of Brainerd, moving east at 50 mph. Wind gusts up to 45 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Breezy Point and Merrifield around 945 PM CDT. Ironton around 955 PM CDT. Crosby, Deerwood and Cuyuna around 1000 PM CDT. Other locations impacted by this storm include Lake Shore, Jenkins, Edward Lake, Wolford, Riverton, Cuyuna Country State Park, Mission, Upper Mission Lake, Lower Mission Lake, and Lake Hubert. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4646 9451 4664 9453 4670 9381 4645 9382 TIME...MOT...LOC 0232Z 265DEG 44KT 4656 9441 DAP
Special Weather Statement National Weather Service Duluth MN 934 PM CDT WED JUN 21 2017 MNZ025-033-034-220300- Crow Wing-North Cass-South Cass- 934 PM CDT WED JUN 21 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CASS AND NORTHWESTERN CROW WING COUNTIES... At 934 PM CDT, a strong thunderstorm was 7 miles north of Poplar, or 28 miles south of Walker, moving east at 50 mph. Wind gusts up to 40 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. This storm will be near... Pine River around 955 PM CDT. Other locations impacted by this storm include Jenkins, Chickamaw Beach, Lower Hay Lake, and Lake Ada. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4678 9478 4684 9424 4664 9422 4660 9478 TIME...MOT...LOC 0234Z 265DEG 44KT 4669 9476 DAP
The Duluth radar (KDLH), 155 km away, was scanning. The volume nearest the first event began at 02:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707968.